Can you stop taking your antidepressant medication "cold turkey"?

Updated: Jan 11, 2019


One reader asked whether it would be safe to abruptly stop use of an antidepressant medication. As a general rule, it's not a good idea to do so.


One of the reasons why it's not a good idea: you may experience "Withdrawal Symptoms" (also known as "Discontinuation Symptoms").


Withdrawal symptoms may begin anywhere from 24 hours to 1 week after stopping antidepressant medications. The time frame depends on the each medication's "elimination half-life" (how long it takes for half of the drug to be eliminated from the body).


In a nut shell:

Short half-life = more likely to experience withdrawal symptoms

Long half-life = less likely to experience withdrawal symptoms

You can think of it this way:

McDonald's large size portion of french fries typically contains about 90 french fries.

Imagine that McDonald's decided to start giving fewer french fries per order.


In one scenario, they might reduce the number of french fries by 1 french fry per day.

It would take 45 days (1.5 months) for the number of fries in the order to be reduced by half.


In another scenario, they might reduce the number of fries by 1 french fry per week.

It would take 45 weeks (over 10 months) for the number of fries in the order to be reduced by half.


Customers are more likely to notice that McDonald's is "under-filling" their french fries sooner when the amount of fries served is cut in half over the course of 1.5 months (i.e., a shorter "half life"). It would likely take longer for customers to notice that fries are missing from their order if the amount of fries served is very gradually cut in half over the course of 10 months (i.e., a longer "half life").


Similarly, a person's body is more likely to "notice it" when a medication is more quickly removed from the body.

Withdrawal symptoms may include:

  • Flu-like symptoms (Nausea, Upset stomach, Sweating, Flushing)

  • Troubles sleeping, Unusual dreams